New research shows problems in the sack might persist for years after you stop taking it.
Self-conscious about your thinning strands? You might want to think twice before asking your doctor for a prescription to stop your hair loss.
That’s because certain baldness drugs might lead to erectile dysfunction, a new study out of Northwestern University suggests.
After analyzing medical data from 11,909 men who took finasteride (the generic term for hair-loss drug Propecia) and dutasteride (the generic term for Avodart, which treats enlarged prostates), the researchers discovered that those with the longest exposure to the drugs were more likely to develop ED than those on them for shorter times.
And the effect was most pronounced in younger guys. Men under 42 who took either of the drugs for more than 205 days had nearly 5 times the risk of developing persistent ED than those who took them for less time.
All in all, 1.4 percent of men who too the finaseride or dutasteride developed persistent ED, which continued, on average, for more than three and a half years—or 1,348 days—after stopping the drugs. The duration of use was a more accurate predictor of ED than other known risk factors, like older age, high blood pressure, diabetes, smoking, and obesity.
Both finasteride and dutasteride belong to the same class of medications called 5-alpha-reductase inhibitors, which block the conversion of testosterone to its more active form, dihydrotestosterone. They’re used to treat male-pattern hair loss and enlarged prostate.
But it’s possible that these drugs are affecting 5-alpha reductase in areas outside the hair follicles and prostate—possibly even nerve-signaling pathways in the penis, as we reported previously. The drugs also may be messing with the ratio of male-to-female hormone levels in the body.
Bottom line: Talk to your doctor about the potential sexual side effects of these drugs before you get a prescription. And understand there are still a lot of unknowns with the meds—more research needs to be done.